Alabama, 2003Hail in Alabama, March 14, 2003
March 14, 2003 · NWS TAE · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 14, 5:25 PM EST, 15 minutes earlier.
Area forecast discussion, Mar 14, 5:25 PM EST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
525 PM EST FRI MAR 14 2003
REVISED ZONE PACKAGE JUST DISSEMINATED FOR SEVERE THUNDERSTORM WATCH
#46 FOR ALL OF SE AL & NW HALF OF ERN PANHANDLE COUNTIES.
.TLH...
AL...NONE.
GA...NONE.
FL...NONE.
MAJ
-----------------------------------------------------------------
PREVIOUS DISCUSSION: FRONT CONTINUES TO BACKDOOR ITS WAY INTO OUT
CWA. LOOKS AS THO IT HAS PUSHED FARTHER SOUTH ALONG THE NE FL COAST
THAN IN THE FL BIG BEND. THE FRONT ALSO SHOWS UP WITH INCREASING
CONVECTION OUT IN THE GULF SOUTHWEST OF PANAMA CITY. THIS AREA
APPEARS TO BE ON THE INCREASE AND DOES SEEM TO FIT WHAT THE GFS AND
ETA IS HINTING ABOUT TONIGHT. NEVERTHELESS...THE UPPER LOW REMAINS
TO OUR WEST OVER THE LOWER MS VALLEY. MODELS HAVE IT PASSING NORTH
OF US OVER N GA ON SUNDAY MORNING. ATMOSPHERE APPEARS TO BE PRIMED
IN A FEW AREAS FOR DEEP CONVECTION LATER THIS AFTERNOON ESPECIALLY
IN SE AL AND SW GA.
THE MODEL PROBLEMS ARISE ON SUNDAY NIGHT AND EARLY MONDAY MORNING.
BOTH THE ETA AND GFS BRING IN A SHORT WAVE FROM MEXICO ACROSS THE
NORTHERN GULF. THE LATEST GFS SOLUTION CREATES A SFC LOW WHICH COMES
ASHORE IN LA AND MS. EARLIER GFS RUNS BROUGHT IT ASHORE ALONG THE NW
FL GULF COAST. A FEEDBACK PROBLEM? THE ETA AT 60 HRS IS NOT AS
AGRESSIVE AND DOES NOT SUPPORT A SURFACE SYSTEM BUT SUPPORTS MORE
WEATHER IN THE GULF. I AM TENDING MORE TOWARD WHAT APPEARS IN THE
ETA THAN THE GFS.
EXTENDED: STRONG COLD FRONT COMES THROUGH ON WEDNESDAY NEXT WEEK
WITH NEGATIVE TILTED TROUGH.
MARINE: WINDS OFFSHORE HAVE BEEN GENERALLY LESS THAN 12 KTS TODAY
AND WILL BE LESS THAN 15KTS WITH SEAS LESS THAN 3 FT TIL SUNDAY
NIGHT. EVEN ON SUNDAY NIGHT...I HAVE REDUCED THE MODEL GUIDANCE
WINDS IN THE GRIDS TO REFLECT MY UNCERTAINTY WITH THE GFS.
FIRE WX:NO CONCERNS.
PRELIMINARY NUMBERS...
TLH 058/075 053/078 7522
PFN 060/075 057/075 6422
DHN 057/076 054/074 7622
ABY 059/070 053/075 7622
VLD 060/075 056/077 7732
CTY 062/078 059/080 7632
.TLH...
AL...NONE.
GA...NONE.
FL...NONE.
PREVIOUS DISCUSSION FOLLOWS
**********************************************************
1000 AM EST FRI MAR 14 2003
ANY RAINS OCCURRING ACROSS THE FORECAST AREA ARE TOO LIGHT SHOW UP
ON RADAR. CURRENTLY...MOSTLY CLOUDY SKIES...TEMPERATURES GENERALLY
IN THE MID 60S WITH LIGHT WINDS. STILL VERY MOIST (MORNING SOUNDING
SHOWED PW OF 1.19) AND UNSTABLE (LI OF -4.2 AND CAPE OF 1453 J/KG).
EXPECT HEATING INTO 70S DESPITE CLOUD COVER AND THIS IS FORECAST TO
TRIGGER CONVECTION FOR US THIS AFTERNOON. ZONES AND COASTALS ARE ON
TRACK...NO SIGNIFICANT CHANGES NEEDED.
.TLH...
AL...NONE.
GA...NONE.
FL...NONE.
AFD
PREVIOUS DISCUSSION FOLLOWS
********************************************
CURRENTLY: CLOUDY WITH MAINLY CIRRUS ACROSS MOST OF CWFA.
HOWEVER...PATCHY MOSTLY LIGHT RAIN WAS MOVING EAST AROUND 30 MPH
ACROSS WALTON AND HOLMES COUNTIES AND SPREADG E/NE. TEMPS FROM
AROUND 58 SE ALA/SE GA YO MID 60S FLA COAST. DEWS POINTS 58 TO 61.
WINDS MAINLY LIGHT AND VARIABLE.
DISCUSSION:
TODAY AND TONIGHT...LOCAL AREA REMAINS FOCUS OF CONVECTION AT LEAST
NEXT 24-30 HRS. MAIN FEATURE CONTS TO BE CUT OFF UPR LOW OVR ARKLATX
THAT IS FORECASTED TO BEGIN TO MOVE SLOWLY EWD ACRS GULF AND THEN
ENE TO REACH CNTRL ALA SOON AFTER SUNRISE SAT. SEVERAL WEAK VORT
LOBES ROTATING AROUND ERN SIDE OF SYS. H3 PROG SHOWS UPR JET
APPROACHING WITH LOCAL AREA CLOSE TO FAVORABLE EXIT REGION.
SHORTWAVE AND DIFFLUENCE AND INCRGLY SW DEEP LYR FLW ON EAST SIDE OF
LOW TO INCR SLOWLY THAN RAPIDLY ACROSS REGION LATER TODAY. AT
SURFACE... LOW ACRS ECNTRL GULF BUT APPEARS TO DECOUPLE FROM UPR
FEATURE TODAY SO WAA LIKELY WEAK AND 00Z TLH SOUNDING LOW LEVEL
SHEARING NOT IMPRESSIVE. HOWEVER...COLD FRONT FROM N CAROLINA TO
WAVE OVR N GA AND THEN COLD FRONT SWWD TO CNTRL LA AND UNDER UPR
INFLU...TO MOVE RAPIDLY SEWD AND ACROSS AREA TODAY. BIG QUESTION IS
AMOUNT OF CLOUD COVER VS DIURNAL HEATING. DEW POINTS TO RMN IN THE
60S OVR FLA..UPR 50S SE ALA/GA. HOWEVER MID-UPR LEVEL DYNAMICS MORE
IMPRESSIVE THAN LOW LEVELS...MODEL SOUNDINGS SHOW INCRG DRY AIR
BEGINNING THIS MORNING...AND MODERATELY STEEP LAPSE RATES WHICH SHUD
YIELD INCRG DEEP CAPES IN EXCESS OF 2K J/KG. WET BULB ZERO HGHTS
LOWERG TO BLO 11K. ALL THIS PAINTS A FAVORABLE PIX FOR LARGE HAIL
AND POSSIBLY DAMAGING WIND GUSTS. SPC PLACE ENTIRE CWFA IN SLIGHT
RISK. MODELS CONSISTENT THAT HIGHEST POPS FROM 21Z FRI UNTIL 15Z
SAT. SO FCST WILL SHOW INCREASG POPS AT THAT TIME. ANOTHER CONCERN
IS FLOODING...AVN QPF GOES HOG WILD SAT/00Z-12Z BUT OTHER MODELS ALL
MUCH MORE CONSERVATIVE. BELIEVE AVN IMPACTED BY CONVECTIVE FEEDBACK
SO WILL DELAY ISSUING A WATCH AND DEFER TO NEXT SHIFT WITH BETTER
GUIDANCE.
SATURDAY-SUNDAY...MID-UPR LOW WEAKENS AND MOVES OUT DURING DAY WITH
HI PRES AND RELATIVELY DRIER AIR BUILDING IN BY EVENING...LIKELY
POPS DECREASING TO WDLY SCT-LO SCT FROM W TO E IN EVENING. SLIGHT
RISK CONT IN AT LEAST AFTN.
MARINE:WINDS AND SEAS CONT ON LIGHT SIDE THRU TONIGHT B4 SLOLY
INCREAS AS HIGH BUILD IN. HOWEVER BLO SCEC CONDS EXPECTED THRU
PERIOD. STILL..WITH ACTIVE CONVECTION...WINDS AND SEAS HIGHER NEAR
STORMS AND SEVERE STORMS POSSIBLE THRU TOMORROW.
FIRE WX:NO CONCERNS.
PRELIMINARY NUMBERS...
TLH 077/059 071/056 6764
PFN 071/062 069/065 6655
DHN 075/056 068/055 6764
ABY 073/056 067/054 6774
VLD 075/058 070/054 6774
CTY 079/061 073/058 5664
.TLH...
AL...NONE.
GA...NONE.
FL...NONE.
BLOCK
Hazardous weather outlook, Mar 14, 10:02 AM EST, 7 hours 38 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-151500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1002 AM EST FRI MAR 14 2003
THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...
AN UPPER LEVEL LOW PRESSURE SYSTEM OVER THE LOWER MISSISSIPPI VALLEY
WILL MOVE SLOWLY EAST OVER THE NEXT 24 HOURS BEFORE STARTING TO LIFT
NORTHEAST. A FRONT EXTENDS EAST ACROSS SOUTH GEORGIA FROM A LOW OVER
SOUTHERN ALABAMA...WITH ABUNDANT MOISTURE OVER THE AREA SOUTH OF THE
FRONT. NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL BEGIN THIS
AFTERNOON AND SPREAD EASTWARD THROUGH THE DAY. THE STORM PREDICTION
CENTER IS CALLING FOR A SLIGHT RISK OF SEVERE STORMS...MAINLY IN THE
AFTERNOON AND EARLY EVENING HOURS. THE MAIN THREAT WILL BE LARGE
HAIL. HOWEVER, ISOLATED DAMAGING WINDS GUSTS WILL ALSO BE POSSIBLE.
RAINFALL AMOUNTS WILL GENERALLY BE BETWEEN ONE QUARTER AND HALF OF
AN INCH IN MOST AREAS...WITH SOME LOCAL AMOUNTS HIGHER. THEREFORE...
A WIDESPREAD FLOOD THREAT IS NOT ANTICIPATED AT THIS TIME. HOWEVER,
LOCALIZED FLOODING WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...
SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE WEEKEND.
MODELS INDICATE THE NEXT SIGNIFICANT SYSTEM WILL ENTER INTO THE
SOUTHEAST U.S. ON WEDNESDAY AND DRAG A STRONG FRONT THROUGH THE AREA.
.SPOTTER CALL TO ACTION STATEMENT...
SOME OF STORMS MAY APPROACH SEVERE LIMITS THIS AFTERNOON AND EVENING
AND POSSIBLY OVERNIGHT AND INTO SATURDAY. SPOTTER ACTIVATION MAY BE
REQUIRED AT THESE TIMES.
FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.
16-DYE
In the hours before
Special weather statement, Mar 14, 5:16 PM EST, 24 minutes before
ALZ065>069-FLZ007>011-150300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
516 PM EST FRI MAR 14 2003
THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE...EFFECTIVE UNTIL
900 PM CST FRIDAY EVENING.
THIS WATCH INCLUDES THE FOLLOWING COUNTIES:
IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.
IN FLORIDA...WALTON...HOLMES...WASHINGTON...AND JACKSON.
REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
18-WOOL
Hail, Coffee
- When
- March 14, 5:40 PM EST to 5:50 PM EST
- Where
- Coffee County, 4 mi SW of Enterprise Muni Arpt
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.267, -85.950
Nickel size hail covering the ground. Reported by the Coffee County EMA.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Montana, March 14, 20031 injured · $25,000 · 53 kt wind · 3 events
- Hail in Mississippi, March 14, 2003$13,000 · 1 in hail · 3 events
- Hail and Damaging Wind in Florida, March 14, 2003$2,000 · 1 in hail · 7 events
- Damaging Wind in Alabama, March 14, 2003$12,000 · 60 kt wind · 1 event
- Hail in Alabama, March 14, 2003$3,000 · 1.75 in hail · 3 events
- High Wind in Oregon, March 14, 200381 kt wind · 3 events
- Winter Storm and Heavy Rain in California, March 14 to 15, 20033 events
- Heavy Snow in California, March 14 to 15, 20032 events
- Hail in New Mexico, March 14, 20031 in hail · 2 events
- Hail and Damaging Wind in Alabama, March 14, 2003$3,000 · 50 kt wind · 2 events
- High Wind in California, March 14 to 15, 20031 event
- Blizzard in Alaska, March 14, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346729.